Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 201, NWS Louisville, KY

July 29, 2002Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 29, 2002, 8:39 PM EDT for Shelby County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 8:39 PM EDT (00:39 UTC)
Expired
Jul 29, 2002, 9:15 PM EDT
In force
36 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Shelby County, KY

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:45 PM EDTThunderstorm Wind 50 ECountywide, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WUUS53 KLMK 300039
SVRSDF
KYC211-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
839 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 915 PM EDT

* AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF SIMPSONVILLE...OR ABOUT 15
  MILES EAST OF LOUISVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIMPSONVILLE...TODDS POINT AROUND 845 PM EDT
  CHESTNUT GROVE AROUND 850 PM EDT
  SHELBYVILLE AROUND 855 PM EDT
  CROPPER AROUND 900 PM EDT
  BAGDAD AROUND 905 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:55 PM EDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 29, 1:55 PM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT MON JUL 29 2002

...THUNDERSTORM CHANCES EARLY TONIGHT...BUT...DONT COUNT ON THEM...

A WEAK UPPER LEVEL MOVING ACROSS MIDWEST WL ADVANCE EAST ACROSS THE GREAT LAKES
REGION TONIGHT. MOST S/W ENERGY WILL OCCUR NORTH OF THE OHIO RIVER ALTHOUGH
A SMALL CHC OF THUNDERSTORMS CONNECTED WITH SYS WL BE POSBL OVER CWA. BEST
THREAT WL BE FURTHER NORTH.

ALL MODEL VERY SIMILAR AND POINT TO SMALL CHC POPS WITH CHCS DWINDLING AFT
06Z.

LOWER 90 DEGREE TEMPS WERE RATHER COMMONPLC OVR CWA AT ERY AFTN
CREATING HEAT INDICIES AROUND 100 A CARBON COPY OF THE LAST FEW DAYS.
A SOUTHWEST LOW LVL FLOW PREVAILED AT SPEEDS OF 10 TO 20 MPH.

AS THE UPPER LEVEL TROF MOVES WELL TO THE EAST OF THE OHIO VALLEY
TUESDAY...THE CWA WL CONTINUE TO BAKE WITH THE THERMOMETER MAKING DAILY
RUNS INTO THE LOWER 90S. HIGH HUMIDITIES ARE ON TAP ALSO. THUS THE HEAT INDEX
VALUES WILL BE MAKING DAILY RUNS TO NEAR 100 DEGREES.

.SDF...NONE.

RDC

In the hours before

Special weather statement, Jul 29, 4:15 PM EDT, 4 hours 24 minutes before
INZ076>079-083-084-089>092-KYZ025-029>032-034>038-300215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT MON JUL 29 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS THIS EVENING ACROSS ALL OF SOUTH CENTRAL
INDIANA AND THOSE PORTIONS OF CENTRAL KENTUCKY...ROUGHLY ALONG AND
NORTH OF INTERSTATE 64.

A LINE OF THUNDERSTORMS IS EXPECTED TO SKIM ACROSS MUCH OF SOUTH
CENTRAL INDIANA AND PARTS OF CENTRAL KENTUCKY THIS EVENING. BECAUSE
OF STRONG WINDS IN THE MID LEVELS OF THE ATMOSPHERE...SOME OF THE
STORMS COULD PRODUCE WIND DAMAGE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST
INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY
BE REQUESTED.
Local storm report, Jul 29, 6:55 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
655 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    7 NW LEXINGTON            KY   WIND DAMAGE
07/29/02   FAYETTE                        REPORTED 56 MPH WIND GUST
                                          4 NE OF BLUEGRASS AIRPORT.
                                          TREES DOWN JUST SOUTH OF
                                          LEXINGTON.

SZAPPANOS
Local storm report, Jul 29, 7:28 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
728 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    8 E CAMPBELLSBURG         KY   WIND DAMAGE
07/29/02   HENRY                          TREES DOWN ON HIGHWAY 193
Local storm report, Jul 29, 7:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
759 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    CORYDON                   IN   WIND DAMAGE
07/29/02   HARRISON                       NUMEROUS TREES DOWN ACROSS
                                          THE CITY. REPORTED BY LOCAL
                                          POLICE.

RES
Local storm report, Jul 29, 8:23 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
823 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    NEW ALBANY                IN   WIND DAMAGE
07/29/02   FLOYD                          NUMEROUS TRESS DOWN ACROSS
                                          THE COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.

RES
Local storm report, Jul 29, 8:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
832 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    SHIVELY                   KY   WIND DAMAGE
07/29/02   JEFFERSON                      NUMEROUS TREES DOWN. WIND
                                          GUST ESTIMATED TO 60 MPH.
                                          REPORTED BY SPOTTER.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:04 PM EDTSevere Thunderstorm WarningLMKJefferson41 min
Jul 29, 8:32 PM EDTSevere Thunderstorm WarningLMKOldham28 min
Jul 29, 9:19 PM EDTSevere Thunderstorm WarningLMKFranklin26 min
Jul 29, 9:44 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott31 min
Jul 29, 9:46 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott29 min
Jul 30, 12:26 PM EDTSevere Thunderstorm WarningLMKLogan49 min
Jul 30, 5:12 PM EDTSevere Thunderstorm WarningLMKEdmonson, Grayson18 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.